Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Lubbock, TX

March 28, 2017Cottle County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 28, 2017, 5:14 PM CDT for Cottle County, King County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 5:14 PM CDT (22:14 UTC)
Expired
Mar 28, 2017, 5:45 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cottle County, TX, King County, TX

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:51 PM CDTSevere Thunderstorm WatchSPC8 hr
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KLUB 282214
SVRLUB
TXC101-269-282245-
/O.NEW.KLUB.SV.W.0020.170328T2214Z-170328T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
514 PM CDT TUE MAR 28 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern King County in northwestern Texas...
  Cottle County in northwestern Texas...

* Until 545 PM CDT

* At 514 PM CDT, a severe thunderstorm was located over Delwin, or 12
  miles south of Paducah, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paducah, Grow, Finney, Delwin, Chalk and Swearingen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3383 10000 3385 10021 3367 10033 3379 10047
      3431 10041 3431 10000 3423 10000 3424 10001
      3424 10004 3423 10005 3385 10005 3384 10004
TIME...MOT...LOC 2214Z 213DEG 30KT 3385 10038 

HAIL...1.00IN
WIND...60MPH
 
$$

07
2 follow-up statements
124 
WWUS54 KLUB 282226
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
526 PM CDT TUE MAR 28 2017

TXC269-282235-
/O.CAN.KLUB.SV.W.0020.000000T0000Z-170328T2245Z/
King TX-
526 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KING COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.  A 
tornado warning continues for eastern King county until 5:45 pm.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3383 10005 3385 10021 3391 10026 3431 10025
      3431 10000
TIME...MOT...LOC 2225Z 201DEG 32KT 3414 10011 

$$

TXC101-282245-
/O.CON.KLUB.SV.W.0020.000000T0000Z-170328T2245Z/
Cottle TX-
526 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN COTTLE COUNTY...

At 525 PM CDT, a severe thunderstorm was located over Swearingen, or
14 miles northeast of Paducah, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Swearingen and Chalk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3383 10005 3385 10021 3391 10026 3431 10025
      3431 10000
TIME...MOT...LOC 2225Z 201DEG 32KT 3414 10011 

HAIL...1.00IN
WIND...60MPH
 
$$

07
650 
WWUS54 KLUB 282232
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
532 PM CDT TUE MAR 28 2017

TXC101-282245-
/O.CON.KLUB.SV.W.0020.000000T0000Z-170328T2245Z/
Cottle TX-
532 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN COTTLE COUNTY...

At 531 PM CDT, a severe thunderstorm was located near Swearingen, or 
17 miles northeast of Paducah, moving northeast at 35 mph. A second 
start strong was located 14 miles southeast of Paducah.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Swearingen and Chalk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3383 10005 3385 10021 3391 10026 3431 10025
      3431 10000
TIME...MOT...LOC 2231Z 213DEG 30KT 3418 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:56 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 28, 3:56 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
356 PM CDT Tue Mar 28 2017

.DISCUSSION...
The main focus for the forecast will be in the immediate future
concerning severe potential. Storms have already been firing for the
past few hours and are expected to continue into the late
afternoon/early evening. Along with hail one of the main threats for
areas off the caprock is tornadoes as the warm front begins to push
northward and the dryline pushes eastward. The main area of concern
with tornadic activity will be along the triple point. One big
question concerning convection will be the redevelopment of
thunderstorms across the South Plains later this evening as the
dryline temporarily retreats westward. Most high-res models show
redevelopment of convection along the dryline as far west as the
TX/NM state line. Given that models are in a consensus with
redevelopment of convection along the dryline and the dryline does
show current signs of retreating likely PoPs will be extended
northwestward across the FA after 00Z but quickly drop off starting
around midnight from west to east. This will also be supported by
upper level lift moving in from NM that has already allowed for
convection to develop west of the FA.

For the long term there are no significant changes with the
exception of possible precip for later this weekend. Both global
models have come in much drier for the FA with more southwesterly
flow aloft. While PoPs are still present in the current forecast
they have been lowered to slight chance and may need to be dropped
depending on future evolution of the forecasted upper low.

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51
Hazardous weather outlook, Mar 28, 5:12 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
512 PM CDT Tue Mar 28 2017

TXZ021>044-292215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
512 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected to continue into this
evening, mainly along and east of Interstate 27 into the Rolling
Plains. Large hail up to tennis ball size and damaging wind gusts
to 60 MPH will be the main threats. Isolated tornadoes are also
likely with the greatest potential across the southeast Texas
Panhandle into the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures and strong winds may create elevated to critical
fire weather conditions on Friday and Saturday afternoons across
the South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely through this evening.

In the hours before

Local storm report, Mar 28, 2:54 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
254 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          6 NE CROSBYTON          33.70N 101.16W
03/28/2017                   CROSBY             TX   NWS EMPLOYEE

            DURATION AND STRENGTH UNKNOWN AT THIS TIME.

&&

CORRECTED EVENT TIME

EVENT NUMBER LUB1700089

JM
Local storm report, Mar 28, 3:21 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          8 WSW SPUR              33.43N 100.98W
03/28/2017                   DICKENS            TX   STORM CHASER

            VERY BRIEF TOUCHDOWN NEAR INTERSECTION OF 405 AND 2794

&&

EVENT NUMBER LUB1700091

JGD
Local storm report, Mar 28, 3:30 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TORNADO          4 SSE DOUGHERTY         33.89N 101.06W
03/28/2017                   FLOYD              TX   STORM CHASER

            TORNADO WRAPPED IN RAIN CROSSED CR 28

&&

EVENT NUMBER LUB1700092

JGD
Local storm report, Mar 28, 4:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 ESE FLOMOT            34.19N 100.89W
03/28/2017  E1.50 INCH       MOTLEY             TX   STORM CHASER

&&

EVENT NUMBER LUB1700093

JM
Local storm report, Mar 28, 4:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             8 NW RALLS              33.76N 101.48W
03/28/2017  E1.50 INCH       CROSBY             TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1700094

JM
Local storm report, Mar 28, 4:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          11 W GUTHRIE            33.63N 100.51W
03/28/2017                   KING               TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1700095

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 AM CDTRed Flag WarningLUBBailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more9 hr
Mar 28, 12:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock31 min
Mar 28, 12:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Mar 28, 1:08 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock37 min
Mar 28, 1:22 PM CDTSevere Thunderstorm WarningLUBCrosby23 min
Mar 28, 1:40 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Lubbock35 min
Mar 28, 1:43 PM CDTSevere Thunderstorm WarningLUBCrosby32 min
Mar 28, 2:13 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd62 min
Mar 28, 2:18 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza27 min
Mar 28, 2:30 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent90 min
Mar 28, 2:34 PM CDTTornado WarningLUBCrosby26 min
Mar 28, 2:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min
Mar 28, 2:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
Mar 28, 3:14 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley91 min
Mar 28, 3:15 PM CDTSevere Thunderstorm WarningLUBKent30 min
Mar 28, 3:18 PM CDTTornado WarningLUBDickens27 min
Mar 28, 3:38 PM CDTTornado WarningLUBMotley37 min
Mar 28, 4:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock29 min
Mar 28, 4:03 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Lubbock87 min
Mar 28, 4:10 PM CDTTornado WarningLUBHall, Motley35 min
Mar 28, 4:24 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall36 min
Mar 28, 4:24 PM CDTTornado WarningLUBCrosby, Floyd36 min
Mar 28, 4:34 PM CDTTornado WarningLUBCottle, Dickens, Motley26 min
Mar 28, 4:39 PM CDTTornado WarningLUBHall36 min
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
Mar 28, 4:52 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King23 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
Mar 28, 5:08 PM CDTTornado WarningLUBCottle, King37 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryLUBKing, Stonewall95 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall33 min
Mar 28, 5:14 PM CDTAreal Flood AdvisoryLUBFloyd, Motley61 min
Mar 28, 5:15 PM CDTTornado WarningLUBHall30 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Mar 28, 5:26 PM CDTAreal Flood AdvisoryLUBHall64 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall30 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
Mar 28, 5:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock37 min
Mar 28, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.